Follow me on the crazy, hopeful, discouraging, funny, and ultimately successful (one way or another) path to parenthood while facing infertility.

Monday, November 29, 2010

Introducing.... Lupron

Seeing as how at some (undisclosed) point I will be going through the IVF wringer again, I thought I would spend a little time on Lupron. It's the first non-familiar drug most people take when doing IVF (the first drug is the Pill in some but not all cases, but most people are familiar with that one!). It starts Phase One of IVF--Suppression.

In my case, in part because I have PCOS and have wacky hormones but respond really well to the ovulation stimulation drugs, I am suppressed by both the Pill and Lupron. Once the Lupron starts it's very exciting--the countdown is on for stimming medication (and Follicle Watch begins!). The point of the suppression phase is to shut your system down temporarily so that your amazing medical team can take over artificially via the FSH/LH stimulating drugs you start later. In order to get prepped for possible pregnancy, your own dysfunctional body has to be told to shut the hell up, basically. It's disturbing because essentially you are throwing your body into menopause for a short while before you are kickstarted into SuperFertility. I sincerely hope it is not a totally accurate preview of what's to come.

Lupron itself is one of the cheaper IVF drugs, and it is not scary looking. It's clear, it's stored in the refrigerator in a little vial that does not have to be mixed mad-scientist fashion on your counter, and it requires a teensy needle. Lupron is injected subcutaneously (into the fat under your skin) with an insulin needle--it's a skinny syringe with a superthin 1/2 inch needle. It is a breeze to pull up, a breeze to inject, and it doesn't burn or sting going in. What's not to love?

In my opinion, a lot. Once the drug is in your system and starts doing its quick-and-dirty menopausal magic, it can wreak havoc on your body. I had read a lot about Lupron before starting it over the summer, and was terrified of "Lupron Rage," "Lupwon Bwain," hot flashes, night sweats, and the very scary sounding "Lupron Bleed" that one book says can require lining your car with garbage bags so you don't ruin the upholstery. Ew. My actual experience was pretty nasty, but not the laundry list I read about. I definitely had increased irritability, more so than with Clomid (or at least I thought so, not sure if Bryce agrees with me there). I had the brain farts--it is so frustrating to know what you want to say but to lose the words to get it out there. Or to start a sentence and halfway through completely and totally space on what you were talking about. I definitely had hot flashes, which in the summer is just cruel. I was working mornings at the Red Cross Baking Work-Study with my student and had to wear a lab coat--despite the A/C I ripped it off and ran into the walk-in freezer more than once. Night sweats were not an issue, although apparently I radiated heat like a brick oven. I did not experience a horrible hemorrhage as I was warned I might. BUT, I did suffer hideous, awful insomnia. The kind I have never been unlucky enough to experience. I would fall asleep ok at about 11, but then wake up at 2 or 3 in the morning and...stay awake.  I would listen for the birds to start bringing on the dawn. I would watch the sky get light. I would read by the early morning light until it was an acceptable time to get up and go to work, on 3-4 hours of sleep. Which once is manageable, but every night for a week is just horrific. It magnified the irritability. I had nowhere else to go because we were sleeping on the futon at the time while our bedroom was being renovated. The guest room upstairs was floor to ceiling full of our bedroom furniture. I was trapped. Luckily I talked to a nurse when I went in for a monitoring appointment, and she let me know it was ok to take Benadryl, and if that didn't work that there might be something that could be prescribed. At this point they were about to halve my dosage, so the Benadryl was enough. That was a small miracle, and such a relief! And, after the dosage was halved and the estrogen-increasing drugs were started, the insomnia and hot flashes went away entirely. Which is good, because I was on Lupron from two weeks or so before I started the stimulation meds all the way until just before egg retrieval. (After you get your ovaries to make a bunch of follicles, the Lupron helps you to NOT ovulate on your own so that the precious little eggs can be scooped up at retrieval and set up to dirty dance with the hand-picked sperm in the petri dish.)

I guess it's good to know what to expect this time, although everyone reacts a little differently. I hope you react differently each time and I can skip the insomnia, although now that I know Benadryl should help it will be better!

No comments:

Post a Comment